Colorado, 2010

Avalanche in Colorado, May 30, 2010

May 30, 2010 · NWS GJT · 1 event in 1 county or zone

Two climbers were caught while descending Hangerman Peak.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Two climbers were caught while descending Hangerman Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 30, 1:30 AM MST, 7 hours 30 minutes earlier.

Area forecast discussion, May 30, 1:30 AM MST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT SUN MAY 30 2010

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...

DRY WESTERLY FLOW PREVAILS FOR THE NEXT TWO DAYS FOR MOSTLY SUNNY
DAYS AND MOSTLY CLEAR NIGHTS.  IN THE WAKE OF YESTERDAYS COLD
FRONT...AIR MASS REMAINS ON THE COOL SIDE AND EXPECT AFTERNOON
TEMPERATURES STAYING A LITTLE BELOW NORMAL.  WITH WARM ADVECTION
ALOFT UNDERWAY AS JET ENERGY RETREATS NORTHWARD...NOT SO COOL TONIGHT
AS THE DRAINAGE WINDS RETURN TO NORMAL STRENGTH.  TEMPERATURES CLIMB
SEVERAL DEGREES ON MEMORIAL DAY AS 700 MB TEMPS REACH THE 12C-14C
RANGE.

.LONG-TERM...TUESDAY THROUGH SATURDAY NIGHT...

MAIN CONCERN WITH LONG-TERM FORECAST WILL BE WEAK TROUGH GRAZING OUR
NRN REACHES TUE NIGHT INTO WED.  MODELS DO HIGHLIGHT SOME WEAK
FORCING BUT LACK OF MOISTURE...AS REFLECTED IN LOW MODEL QPF AMTS...
PRECLUDES ANY MAJOR CHANGES TO CURRENT FORECAST.  THUS...SLT CHC
PRECIP WITH MINIMAL COVERAGE ACROSS NERN UT AND NRN CO MTNS.
TRACK OF SYSTEM OVER NEXT FEW MODEL RUNS MAY CHANGE CURRENT
THINKING BUT WITH LACK OF AVAILABLE MOISTURE...DO NOT EXPECT ANY BIG
CHANGES.

ONCE WAVE MOVES OUT OF AREA ZONAL FLOW SETS UP AS HIGH PRESSURE OVER
ERN PAC SLOWLY BUILDS INTO DESERT SW.  EXPECT HI TEMPS TO INCREASE
DAILY TOPPING OUT IN THE LOW 90S FOR VALLEYS BY WEEKS END. GENERALLY
CLEAR SKIES ALSO EXPECTED THOUGH ZONAL FLOW WILL ALLOW SOME
DIURNALLY DRIVEN CONVECTION TO FORM OVR MOUNTAINS.  ALL IN ALL...A
GOOD WEEK COMING UP.

&&

.AVIATION...

WIDESPREAD VFR CONDITIONS TONIGHT AND MONDAY.

&&

.FIRE WEATHER...
(FROM YESTERDAY AFTERNOONS DISCUSSION)
EXPECT LOCALLY BREEZY CONDITIONS THIS AFTERNOON AND EARLY EVENING.
RH VALUES WILL DROP. LOCALIZED AREAS MAY SEE CRITICAL OR NEAR
CRITICAL CONDITIONS FOR AN HOUR OR TWO. TEMPERATURES WILL STAY
COOL BEHIND THE SURFACE FRONT THIS AFTERNOON. WINDS WILL REMAIN WEAK
THROUGH MONDAY AS TEMPERATURES RISE.

&&

.HYDROLOGY...

HIGH FLOWS WILL CONTINUE ALONG THE ELK...YAMPA AND GREEN RIVERS AS
SNOWMELT CONTINUES.  MINOR LOW LAND FLOODING IS POSSIBLE ALONG THE
ELK RIVER IN ROUTT COUNTY.  MANY RIVERS AND SMALLER STREAMS WILL
CONTINUE TO EXPERIENCE STRONGER FLOWS THROUGH MEMORIAL DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....PF
LONG TERM......TGR
AVIATION.......TGJT
FIRE WX........AS
HYDROLOGY......PF
Hazardous weather outlook, May 30, 5:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN MAY 30 2010

COZ001>014-017>023-UTZ022>025-027>029-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN MAY 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

BECAUSE OF THE RECENT HOT WEATHER...MANY SMALL RIVERS AND STREAMS
WILL BE RUNNING HIGH FROM THE RECENT SNOWMELT.

NO SIGNIFICANT WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND DRY CONDITIONS WILL PERSIST THROUGH THE WEEK WITH MINIMAL
CHANCE FOR SOME SPOTTY SHOWERS OVER EXTREME NORTHERN UTAH AND
COLORADO TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
May 30, 9:00 AM MST to 10:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Two climbers were descending Hangerman Peak when a block of cornice broke off of a ridge above them and struck both climbers. The two of them were carried an estimated 1,000 vertical feet. A helicopter was needed to rescue one of the climbers who was injured from the slide. The time of the event is estimated.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232874.